California, 2012Tornadoes and Winter Storm in California, October 21 to 23, 2012
October 21 to 23, 2012 · NWS STO · 7 events in 6 counties and zones
A strong low pressure system moved through northern California, bringing several feet of snow to the mountains, significant rainfall to the valley and foothills, and tornadic supercells in the valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved through northern California, bringing several feet of snow to the mountains, significant rainfall to the valley and foothills, and tornadic supercells in the valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Oct 21, 8:34 PM PST, 2 hours 26 minutes earlier.
Area forecast discussion, Oct 21, 8:34 PM PST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
934 PM PDT SUN OCT 21 2012
.SHORT TERM DISCUSSION...
UPPER LOW IS CENTERED JUST OFF THE BRITISH COLUMBIA COAST WITH
ASSOCIATED LARGE TROUGH EXTENDING SOUTH ALONG THE WEST COAST.
PLENTY OF COLD AIR ACCOMPANIES THIS TROUGH AS NOTED BY SPECKLED
NATURE TO CLOUDS ROTATING SOUTH TOWARDS THE NORTHWEST COAST AND
HAVE EVEN SEEN A FEW LIGHTNING STRIKES WEST OF EUREKA. TROUGH
WILL DEEPEN SOUTHWARD OVER THE WESTERN STATES TONIGHT AND MONDAY
PRODUCING SIGNIFICANT HEIGHT FALLS AND MUCH COOLER TEMPERATURES
OVER NORCAL. THE FIRST SIGNIFICANT PRECIPITATION EVENT OF THE
SEASON IS SET TO BEGIN LATER TONIGHT AS MOISTURE WITH STRONG JET
STREAM ENERGY MOVES OVER THE AREA.
RADAR IS SHOWING PRECIP INCREASING IN COVERAGE JUST WEST OF THE
BAY AREA AT 930 PM. HRRR BRINGS THIS PRECIP INTO THE SACRAMENTO
AREA BETWEEN 11 PM AND 12 AM AND THIS LOOKS LIKE PRETTY GOOD
TIMING GIVEN TRENDS. CURRENT POP GRIDS ALSO HANDLE THIS WELL WITH
LIKELY OR HIGHER POPS AREA-WIDE AFTER 11 PM. HEAVIER BAND OF
PRECIP IS CURRENTLY FROM CRESCENT CITY TO EUREKA AND WILL DROP
SOUTHEAST INTO THE NRN SAC VALLEY OVERNIGHT AND CENT/SRN SAC
VALLEY MONDAY MORNING. TEMPERATURES ARE SLIGHTLY COOLER THIS
EVENING WITH 9 PM READINGS FROM THE LOW 50'S DELTA TO LOW 60'S
NRN SAC VALLEY. THESE VALUES ARE 2 TO 5 DEGS COOLER VERSUS
YESTERDAY AT THIS TIME. FORECASTED VALLEY LOWS FROM THE MID 40'S
TO LOW 50'S LOOK ON TRACK AND NO EVENING UPDATE WILL BE MADE.
PREVIOUS DISCUSSION...
WE/RE ON THE VERGE OF A SIGNIFICANT CHANGE TOWARD COOLER AND MORE
UNSETTLED WEATHER ACROSS INTERIOR NORCAL. A COLD EARLY SEASON
TROUGH OVER THE EPAC WILL SEND SEVERAL WEATHER SYSTEMS THROUGH THE
REGION INTO MID-WEEK BRINGING RAIN TO THE VALLEY AND SNOW TO THE
MOUNTAINS ALONG WITH MUCH COOLER TEMPERATURES.
MID AND HIGH CLOUDS ASSOCIATED WITH THE UPPER-LEVEL FRONT AND
INITIAL BATCH OF UPPER JET ENERGY HAS BEEN SLOWLY MOVING SOUTHWARD
THROUGH THE FORECAST AREA TODAY. MUCH OF THE SACRAMENTO VALLEY IS
CLEARING OUT BY MID-AFTERNOON AND IT LOOKS LIKE WE COULD STILL
MAKE A RUN FOR SOME 70 DEGREE MAX TEMPS TODAY. THE NORTHERN SAN
JOAQUIN VALLEY AND MUCH OF THE NORTHERN SIERRA REMAIN OVERCAST.
KDAX RADAR IS STARTING TO PICK UP SOME LIGHT ELEVATED RETURNS
SOUTH OF I-80...MOST LIKELY VIRGA...BUT WOULD NOT BE TOO SURPRISED
TO SEE SOME REPORTS OF SPRINKLES OR LIGHT SHOWERS THROUGH THE LATE
AFTERNOON AS THESE CLOUDS MOVE SOUTH OUT OF THE AREA.
SATIMG SHOWS A DOUBLE LEAF STRUCTURE BEGINNING TO DEVELOP OFF THE
COAST. MODELS CONTINUE TO SHOW RAPID DEVELOPMENT OF THIS SYSTEM
OFFSHORE THIS EVENING...SO EXPECT SATIMG TO SHOW QUITE A BIT OF
ENHANCEMENT DURING THE NEXT 6 TO 8 HOURS. PRECIP IS STILL EXPECTED
TO SPREAD INLAND LATER TONIGHT AS WARM ADVECTION INCREASES. THE
HEAVIEST PRECIP IS EXPECTED THROUGH MIDDAY MONDAY AS THE COLD
FRONT MOVES THROUGH FOLLOWED BY SCATTERED SHOWERS AND A FEW
THUNDERSTORMS. UPSLOPE FLOW AND STEEPER MID-LEVEL LAPSE RATE WILL
CONTINUE SIGNIFICANT PRECIP IN THE NORTHERN SIERRA INTO AT LEAST
TUESDAY MORNING.
ANOTHER SYSTEMS IS FORECAST TO BRING MORE SHOWERS TO THE REGION
TUESDAY INTO WEDNESDAY.
&&
.EXTENDED DISCUSSION (THURSDAY THROUGH SUNDAY)
SHOWERS DECREASE THURSDAY AS UPPER LOW PROGRESSES INTO THE
INTER-MOUNTAIN WEST. MODELS DIFFER ON AMOUNT OF UPSTREAM RIDGING OVER
THE AREA FRIDAY INTO THE WEEKEND. OPER GFS HAS TRENDED A MORE FLAT
RIDGE WHILE THE ECMWF-HIRES AND GEM FAVOR A HIGHER AMPLITUDE WAVE.
CURRENT FORECAST IS A COMPILATION OF THE SOLUTIONS WITH A SLIGHT
CHANCE OF WEEKEND SHOWERS ADVERTISED OVER NORTHERN MOUNTAINS WHILE
THE REMAINDER OF THE CWA HAS DRIER AND WARMER WEATHER THROUGH SUNDAY.
&&
.AVIATION...
OFFSHR UPR TROF AND ASSOCD CDFNT MOV INTO INTR NORCAL OVNGT INTO
MON. DTRTG CONDS AFT MIDNGT WITH AREAS OF MVFR IN THE CNTRL VLY AFT
10Z. OMTNS AREAS MVFR/IFR CONDS OVNGT BCMG WSPRD MON MRNG. SN LVLS
LWRG TO ARND 045 OVR SHASTA MTNS BY MON MRNG AND 050-060 OVR CSTL
MTNS AND SIERNEV MON. INCRSG WLY FLOW ALF WITH SLY SFC WND TO 25KTS
IN CNTRL VLY AFT 10Z AND LCL S-SW 35G50KT OVR HYR MTN TRRN MON.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 5 AM PDT TUESDAY ABOVE 5500 FEET FOR
THE WEST SLOPE NORTHERN SIERRA NEVADA...WESTERN PLUMAS
COUNTY/LASSEN PARK.
WINTER WEATHER ADVISORY UNTIL 5 PM PDT MONDAY ABOVE 5000 FEET
FOR THE MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE
COUNTY.
WINTER WEATHER ADVISORY UNTIL 5 PM PDT MONDAY ABOVE 3500 FEET
FOR THE BURNEY BASIN / EASTERN SHASTA COUNTY...SHASTA LAKE AREA
/ NORTHERN SHASTA COUNTY.
&&
Hazardous weather outlook, Oct 21, 6:00 AM PST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT SUN OCT 21 2012
CAZ013>019-063-064-066>069-221400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT SUN OCT 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
A PACIFIC FRONTAL SYSTEM IS FORECAST TO PASS THROUGH NORTHERN
CALIFORNIA LATE TONIGHT AND MONDAY BRINGING RAIN AND MOUNTAIN SNOW.
SEVERAL INCHES OF SNOW WILL BE POSSIBLE OVER THE SIERRA PASSES
STARTING TONIGHT WITH GUSTY WINDS LIKELY.
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
A PACIFIC FRONTAL SYSTEM WILL MOVE THROUGH NORTHERN CALIFORNIA ON
MONDAY BRINGING CONTINUED SIERRA SNOW AND GUSTY WINDS. SUBSEQUENT
WEATHER SYSTEMS WILL BRING MORE MOUNTAIN SNOW THROUGH THURSDAY.
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Winter Storm, Mt Shasta/Western Plumas County
- When
- October 21, 11:00 PM PST to October 23, 4:00 AM PST
- Where
- Mt Shasta/Western Plumas County forecast zone
- Reported by
- COOP Observer
Criteria is lower for the first storm of the season. Snow began at approximately midnight (PST) and increased to over 4 inches of snow by 7am (PST) at levels above 5000 ft. Snow levels were approximately 4500 ft, dropping to slightly below 4000 ft in local areas. Snowfall ended by early morning on October 23rd. Highest snow amounts at highest elevations were measured approximately 1-2 ft. Manzanita Lake (6000 ft) received approximately 5 of snow. Winds were 20-30 mph sustained with peak gusts over 50 mph at high elevation mountain passes.
Winter Storm, West Slope Northern Sierra Nevada
- When
- October 21, 11:00 PM PST to October 23, 4:00 AM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- COOP Observer
Criteria is lower for the first storm of the season. Snow began at approximately midnight (PST) and increased to over 4 inches of snow by 5am (PST) at levels above 5000 ft. Snow levels had dropped to approximately 4000 ft in local areas. Snowfall ended by early morning on October 23rd. Highest snow amounts at highest elevations were measured approximately 2-3 ft. Blue Canyon (5280 ft) received 17, Boreal Ski Resort received 24-28, Kingvale (6200 ft) received approximately 27 total, and Sugar Bowl Ski Resort received 21-28 ft. Winds were 20-30 mph sustained with peak gusts over 50 mph at high elevation mountain passes. One fatality occurred: A 14-year old boy froze to death due to winter storm exposure after getting lost during a hunting trip. The body was found approximately 3 miles west of Hermit Valley Campground, Alpine County, which is approximately 8 miles west of Ebbett's Pass and 22 miles south of Lake Tahoe.
Tornado, Sutter
- When
- October 22, 2:03 PM PST to 2:05 PM PST
- Where
- Sutter County, 4 mi S of Yuba City South to 2.07 mi S of Yuba City South
- Rating
- EF1
- Path length
- 2 mi
- Path width
- 100 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.062, -121.630
The Yuba City Tornado: Supercells developed behind the cold front along a north-south boundary in the middle of the Central Valley, where both instability and shear were large. The Sutter County Sheriff and Fire Department reported a tornado at approximately 2pm (PST), which was the first reported tornado of the day. The NWS storm survey team determined a touchdown at Mallard Lake Golf Center along Highway 99 just south of Yuba City. The tornado traveled northeast toward Oswald and Barry Roads and north along Railroad Ave. Estimated wind speeds were up to 100mph. The tornado snapped several trees at the golf course, damaged 30-40 small walnut and peach trees in a nearby orchard, lifted shingles on multiple homes, damaged a car port, blew down several fences, damaged several businesses, and lifted an outbuilding off its foundation and turned it upside down.
Tornado, Yuba
- When
- October 22, 2:30 PM PST to 2:31 PM PST
- Where
- Yuba County, 2.73 mi ESE of (Myv)marysville Arpt to 2.77 mi ESE of (Myv)marysville Arpt
- Rating
- EF1
- Path length
- 0.29 mi
- Path width
- 100 yd
- Reported by
- Emergency Manager
- Coordinates
- 39.079, -121.527
The Olivehurst Tornado: Supercells developed behind the cold front along a north-south boundary in the middle of the Central Valley, where both instability and shear were large. Emergency manager reported a tornado touchdown at approximately 2:30pm (PST). The estimated damage path length was a quarter mile with wind speeds estimated at 90-100mph. A sturdy roof on a wood frame building suffered significant damage. Metal roofs on several other industrial buildings were also badly damaged.
Tornado, Yuba
- When
- October 22, 3:10 PM PST to 3:11 PM PST
- Where
- Yuba County, 2.19 mi WSW of Browns Vly to 1.82 mi WSW of Browns Vly
- Rating
- EF0
- Path length
- 0.38 mi
- Path width
- 50 yd
- Reported by
- Law Enforcement
- Coordinates
- 39.235, -121.456
The Browns Valley Tornado: Supercells developed behind the cold front along a north-south boundary in the middle of the Central Valley, where both instability and shear were large. Law enforcement reported a brief tornado touchdown in a rice field. The estimated damage path length was about 100 ft to the northeast with wind speeds estimated at 70-80mph or less. No damage was associated with this tornado.
Tornado, Sacramento
- When
- October 22, 3:45 PM PST to 3:46 PM PST
- Where
- Sacramento County, 1.19 mi WNW of Mc Connell to 0.6 mi W of Elk Grove Arpt
- Rating
- EF1
- Path length
- 1.02 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.387, -121.350
The Elk Grove Tornado: Supercells developed behind the cold front along a north-south boundary in the middle of the Central Valley, where both instability and shear were large. Reports of tornado damage were at approximately 3:45pm (PST) near Waterman and Grand Line Roads. The estimated damage path length was about a mile with wind speeds estimated at 90-100mph. A sturdy metal roof was bent back, tree trunks that were several feet in diameter were snapped. Dozens of houses were mildly damaged.
Tornado, Nevada
- When
- October 22, 4:28 PM PST to 4:30 PM PST
- Where
- Nevada County, 3.18 mi E of Wolf to 2.02 mi S of Grass Vly Alt Sra Ar
- Rating
- EF1
- Path length
- 4.02 mi
- Path width
- 100 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.045, -121.091
The Lake of the Pines Tornado: Supercells developed behind the cold front along a north-south boundary in the middle of the Central Valley, where both instability and shear were large. The Fire Department reported a tornado touchdown at approximately 4:30pm (PST). The estimated damage path length was approximately 4 miles with wind speeds estimated at 90-100mph. The tornado touched down near highway 49 and Combie Rd and snapped tree trunks of 1 to 3 ft in diameter. Many trees were uprooted and a few power lines were blown over. Some buildings were also badly damaged in the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411489, 411490, 411507, 411518, 411519, 411522, 411526.